Skip to content

Announcements

Have you had a kidney transplant or are waiting for one? Then visit the Organ Transplant Community and the Diabetes and Kidney Community to share your experiences with other community members!

Are you newly diagnosed? Use the WebMD search engine to read articles like Understanding Kidney Disease.
slow kidneys
avatar
glcjem posted:
What does it mean when a dr or in this case a nurse says that I have slow kidneys... I've never heard that before. (I wasn't home and Dr.'s office called, left message on my answering machine. I can't ask them until Monday.)
Reply
 
avatar
John-SKPT responded:
I have no idea. I really hate it when nurses or even doctors (who should know better) show such ridiculous disrespect for patients that they use inscrutable and oversimplified terminology.

It is worse than telling you nothing to give such a nonsensical bit of fake med-speak to anybody.

I seriously hope that you get a better description on Monday. And if you ever find out if that was the doc's term or the nurse's term, then the nurse needs to be re-educated or fired, and if it was the doc, then I'd find a doctor that treats me like an adult, not like a 4 year old.
 
avatar
John-SKPT replied to John-SKPT's response:
Did the doctor give you a more complete answer to your question? I hope so.
 
avatar
glcjem replied to John-SKPT's response:
not really... i talked to the nurse and she said that from my annual blood test results that all my numbers are good - but my kidney function was a little slow and the dr was afraid that my pain med (aleve) might be starting to effect my kidneys and they want me to stop the aleve and retest in 2 months to see if the function is better, worse or unchanged. When i asked exactly how serious this is... because it's hard for me to be on my feet all day at work without the aleve, she said if it was serious the dr would've ordered more tests. So yes she did answer my question, but i don't feel that i gained any knowledge, except that they're not sure and i have to suffer until they find out. ha ha ha
 
avatar
John-SKPT replied to glcjem's response:
OK that makes a little bit of sense.

NSAIDs like aleve/naproxen and motrin/ibuprofen can cause some damage to renal function. An occasional use might not do a lot of long term harm, but--despite what the ads seem to suggest--these drugs really are not intended to be used every day for months and years, or in high doses.

If a patient has another factor like diabetes, high blood pressure, vascular disease, etc, then the risk is increased. Increasing age can also be a factor.

I think that the doc is wise to order a retest at a later date: one single test is a snapshot in time; the numbers can jump around from one test to the next. What matters more is the long term trend of the numbers. If it is going steadily upwards, then the doc might want to try a different medication for pain. (There is some evidence that tylenol/acetaminophen is somewhat safer, but nothing is going to be 100% safe.)
 
avatar
glcjem replied to John-SKPT's response:
thanks... i do understand why... but am not looking forward to no aleve. So far so good... only 7 weeks to go. thanks for your input.
 
avatar
John-SKPT replied to glcjem's response:
Obviously ask your doctors about using or not using naproxen. It might not be the problem in your case. We just do not know yet.

And some patients, like those with osteoarthritis or rheumatoid arthritis, do have to find some balance between pain relievers and renal damage. It's different for every patient.

Most renal damage occurs and progresses very very slowly, over decades, not over weeks. So it might be the best thing to hang on until you get more details, and more specific advice, from your doctors.


Spotlight: Member Stories

i have just been diagnosed with kidney disease(Interstitial Nephritis)i also suffer from CFS/ME ,i am aged 50yrs work as a support worker part time,go...More

Helpful Tips

QUESTION
MY DAUGHTER WAS JUST DIAGONSED WITH KINDEY FAILURE LAST YEAR SHE IS ALMOST 5 YEARS OLD AND I WAS WONDERING SHE HAS A BACTERIAL INFECTION IS ... More
Was this Helpful?
1 of 2 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.